Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 11:50 AM CDT for Osage County, Shawnee County, Kansas. It was in force for 25 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 11:50 AM CDT (16:50 UTC)
- Expired
- May 31, 2017, 12:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:00 PM CDT | HAIL 1 | 4 Sw Auburn, KS | |
| May 31, 12:01 PM CDT | HAIL 1.5 | 4 S Auburn, KS | |
| May 31, 12:16 PM CDT | HAIL 1.75 | 2 Wnw Carbondale, KS | HAIL LASTED FOR THREE MINUTES. |
| May 31, 12:16 PM CDT | HAIL 1.75 | 2 Wnw Carbondale, KS | HAIL LASTED FOR THREE MINUTES. THE DURATION OF THE HAIL EVENT WAS 3 MINUTES. |
| May 31, 12:25 PM CDT | HAIL 1.25 | Carbondale, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WUUS53 KTOP 311650
SVRTOP
KSC139-177-311715-
/O.NEW.KTOP.SV.W.0071.170531T1650Z-170531T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1150 AM CDT WED MAY 31 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southern Shawnee County in east central Kansas...
Northwestern Osage County in east central Kansas...
* Until 1215 PM CDT
* At 1150 AM CDT, a severe thunderstorm was located 4 miles southwest
of Auburn, moving east at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Southern Topeka, Carbondale, Auburn, Scranton and Berryton.
This includes Kansas Turnpike between mile markers 160 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 9562 3881 9595 3885 9595 3895 9594
3895 9559
TIME...MOT...LOC 1650Z 278DEG 22KT 3887 9588
HAIL...1.25IN
WIND...<50MPH
$$
Hennecke1 follow-up statement
167
WWUS53 KTOP 311704
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1204 PM CDT WED MAY 31 2017
KSC139-177-311715-
/O.CON.KTOP.SV.W.0071.000000T0000Z-170531T1715Z/
Shawnee-Osage-
1204 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTH CENTRAL SHAWNEE AND NORTH CENTRAL OSAGE COUNTIES...
At 1203 PM CDT, a severe thunderstorm was located near Carbondale,
moving east at 30 mph.
HAZARD...Golf ball size hail.
SOURCE...Trained weather spotters. At 1202 pm, ping pong ball size
hail was reported 4 miles south of Auburn.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Carbondale.
This includes Kansas Turnpike near mile marker 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3877 9562 3880 9584 3887 9584 3891 9578
3891 9560
TIME...MOT...LOC 1703Z 289DEG 24KT 3882 9574
HAIL...1.75IN
WIND...<50MPH
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:27 AM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 31, 6:27 AM CDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 627 AM CDT Wed May 31 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Wed May 31 2017 The main focus for today will be the potential for strong to severe storms this afternoon and evening. Early this morning, a surface front was located across northeast Kansas generally oriented from east to west. A few scattered storms driven by the mean flow moved southeast across the area. Additional storm development in Nebraska is expected to stream southeast into north central Kansas and continue to move east through the morning staying generally north of I-70. Main focus for any severe storms this afternoon will be the aforementioned surface front which is expected to be located across central Kansas just south of I-70. Models tend to break the cap in the early to mid afternoon with dewpoints in the low 60s and sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots will also be in place promoting rotating updrafts and possibly supercells, especially with any discrete storms that form initially. Large hail will be possible with any rotating storms. An isolated tornado can also not be ruled out near the surface boundary during the afternoon. Storms may congeal as time goes on, and with steep low level lapse rates and higher LCLs, damaging winds will be possible during the afternoon and into the evening. Another round of storms is expected to develop late tonight as the low level jet ramps up in conjunction with another subtle impulse in the mean mid- level flow. Shear will still be near 30 knots overnight and storms may form into a complex and be capable of strong winds and hail. The bulk of this precipitation is expected to stay in very far northeast Kansas. As for temperatures, highs today will range from the upper 70s to low 80s, with lows tonight warmer than previous nights in the low 60s. .LONG TERM...(Thursday through Tuesday) Issued at 332 AM CDT Wed May 31 2017 By Thursday heights rise with weak upper ridging forecast to build across the area. Any low level boundaries should also mix north out of the area so precip chcs should trend downward Thursday and Thu night. By Friday the region will become influenced by a weak subtropical upper wave that is forecast to drift across the area. Expect only sct at best diurnal convection given lack of any boundaries in the area so will keep precip chcs modest until later Friday night into Saturday when another cold front will slide into the area. The timing of this front is uncertain especially later Saturday when the ECMWF shows mainly dry conds while the GFS has widespread precip so stay tuned as the forecast for Sat may change. Dry weather should then occur Sunday into early next week as a large upper low deepens across the Great Lakes and forces cool high pressure southward through the Plains. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 617 AM CDT Wed May 31 2017 Overall, VFR conditions are expected throughout the period. There is a chance for thunderstorms this afternoon with the best chances for storms near terminals between 20-23Z. Exact location of development of these storms have only warranted VCTS mentioned at this time. There is another chance for storms overnight, but left this mention out of the TAF due to low confidence in timing and location. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Heller LONG TERM...Omitt AVIATION...Heller
Hazardous weather outlook, May 31, 3:55 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 355 AM CDT Wed May 31 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-010900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 355 AM CDT Wed May 31 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered t-storms will develop this afternoon mainly south of I-70. The main hazards with the storms will be large hail and damaging winds although an isolated brief tornado cannot be ruled out. The main risk for severe storms today should occur between 2pm and 7pm. More storms are expected to develop later tonight and a few of those could also produce hail and gusty winds along with locally heavy rains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. T-storms will be possible across the area Friday night through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm mainly south of I-70. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 31, 10:22 AM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Topeka KS 1022 AM CDT WED MAY 31 2017 KSZ022-036-038-311545- Wabaunsee-Geary-Riley- 1022 AM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN RILEY AND WEST CENTRAL WABAUNSEE COUNTIES UNTIL 1045 AM CDT... At 1021 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Volland, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Alta Vista and Volland. This includes Interstate 70 between mile markers 312 and 321. LAT...LON 3903 9663 3913 9649 3897 9625 3884 9646 TIME...MOT...LOC 1521Z 319DEG 19KT 3903 9653 Hennecke
Special weather statement, May 31, 10:46 AM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Topeka KS 1046 AM CDT WED MAY 31 2017 KSZ038-311615- Wabaunsee- 1046 AM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WABAUNSEE COUNTY UNTIL 1115 AM CDT... At 1046 AM CDT, Doppler radar was tracking a strong thunderstorm near Volland, moving southeast at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Alma and Volland. LAT...LON 3895 9644 3906 9636 3898 9606 3885 9616 TIME...MOT...LOC 1546Z 293DEG 22KT 3897 9636 Hennecke
Special weather statement, May 31, 11:14 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1114 AM CDT WED MAY 31 2017
KSZ038-039-055-311645-
Wabaunsee-Shawnee-Osage-
1114 AM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1145 AM
CDT...
At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eskridge, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Eskridge and Harveyville.
This includes Kansas Turnpike between mile markers 160 and 161.
LAT...LON 3878 9594 3889 9622 3898 9616 3890 9586
3880 9590
TIME...MOT...LOC 1614Z 291DEG 22KT 3890 9615
HenneckeSpecial weather statement, May 31, 11:46 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Topeka KS 1146 AM CDT WED MAY 31 2017 KSZ038-039-055-311730- Wabaunsee-Shawnee-Osage- 1146 AM CDT WED MAY 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...EAST CENTRAL WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1230 PM CDT... At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Dover, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Southern Topeka, Carbondale, Auburn, Scranton and Berryton. This includes Kansas Turnpike between mile markers 160 and 172. LAT...LON 3882 9599 3895 9597 3894 9560 3876 9562 TIME...MOT...LOC 1646Z 279DEG 21KT 3888 9593 Hennecke
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:35 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 40 min |
| May 30, 8:13 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 30, 8:58 PM CDT | Special Weather Statement | TOP | Franklin | 32 min |
| May 31, 2:44 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 3:19 AM CDT | Special Weather Statement | TOP | Coffey | 41 min |
| May 31, 4:59 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| May 31, 5:48 AM CDT | Special Weather Statement | TOP | Anderson | 42 min |
| May 31, 10:22 AM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 31, 10:46 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| May 31, 11:14 AM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| May 31, 11:46 AM CDT | Special Weather Statement | TOP | Shawnee | 44 min |
| May 31, 12:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 35 min |
| May 31, 12:32 PM CDT | Special Weather Statement | TOP | Osage | 28 min |
| May 31, 12:38 PM CDT | Special Weather Statement | TOP | Douglas | 37 min |
| May 31, 12:47 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 28 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 42 min |
| May 31, 12:56 PM CDT | Special Weather Statement | TOP | Osage | 34 min |
| May 31, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 15 min |
| May 31, 1:42 PM CDT | Areal Flood Advisory | TOP | Franklin | 63 min |
| May 31, 1:48 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 11 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.